Colorado, 2015

Tornadoes and Hail in Colorado, June 4, 2015

June 4, 2015 · NWS PUB · 10 events in 1 county or zone

A severe storm produced severe hail, damaging winds, and three tornados in northeast El Paso County, and other severe storms brought hail up to the size of tennis balls in western El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced severe hail, damaging winds, and three tornados in northeast El Paso County, and other severe storms brought hail up to the size of tennis balls in western El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 4, 2:47 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 4, 2:47 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
347 PM MDT THU JUN 4 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 256 PM MDT THU JUN 4 2015

NEAR/SHORT TERM METEOROLOGICAL CHALLENGES INCLUDE POPS...INCLUDING
THE POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL AND TEMPERATURES.

FORECAST DISTRICT CURRENTLY GRACED BY NEAR TO SLIGHTLY ABOVE EARLY
JUNE CLIMATOLOGICAL TEMPERATURES...VARIABLE CLOUDS...BASICALLY LOW
GRADE GRADIENT WINDS AND SOME HEALTHY RADAR RETURNS JUST TO THE
NORTH OF EL PASO COUNTY.

RECENT REAL-TIME DATA...COMPUTER SIMULATIONS AND FORECAST MODEL
SOUNDINGS INDICATE THAT SOMEWHAT UNSETTLED CONDITIONS SHOULD BE
NOTED DURING THE SHORT-TERM...INITIALLY OVER EASTERN SECTIONS
TONIGHT AND THEN OVER MANY LOCATIONS BY FRIDAY AFTERNOON.

WILL KEEP A WARY EYE FOR SEVERE THUNDERSTORM POTENTIAL...PRIMARILY
OVER EASTERN SECTIONS FROM LATE THIS AFTERNOON INTO TONIGHT AS
IMPRESSIVE MOST UNSTABLE SPC CAPE VALUES NEAR 5000 J/KG...MOST
UNSTABLE LIS NEAR -10C NOTED AND EFFECTIVE BULK SHEARS AROUND 30
KNOTS ARE NOTED. HAVE ADDED SEVERE WORDING TO SEVERAL EASTERN
COUNTIES FROM LATER THIS AFTERNOON INTO TONIGHT TO ACCOUNT FOR THE
SEVERE POTENTIAL.

THEN AS CLOSED UPPER LOW MOVES ACROSS SOUTHERN CALIFORNIA BY 00Z
SATURDAY...HAVE DEPICTED A ROUND OF SHOWERS AND THUNDERSTORMS ACROSS
MANY SECTIONS OF THE FORECAST DISTRICT...ESPECIALLY DURING FRIDAY
AFTERNOON AND EVENING.  LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS AGAIN POSSIBLE OVER
EASTERN SECTIONS.

FINALLY...NEAR TO ABOVE SEASONAL EARLY JUNE MINIMUM AND MAXIMUM
TEMPERATURES ARE EXPECTED TO CONTINUE OVER THE MAJORITY OF THE
FORECAST DISTRICT DURING THE NEAR/SHORT-TERM IN COMBINATION WITH
BASICALLY LOW-GRADE GRADIENT WINDS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 256 PM MDT THU JUN 4 2015

...ACTIVE WX PATTERN TO CONTINUE WITH HEAVY RAINS AND SVR WX
THREAT...

THE PATTERN WILL REMAIN BUSY THIS PERIOD AS MOISTURE FROM TWO EAST
PACIFIC TROPICAL CYCLONES ENTER INTO OUR WEATHER PATTERN. THIS WILL
BRING A THREAT OF HEAVY RAINS...ESPECIALLY TO THE MTNS ALONG THE
CONTDVD. SOME HEAVY RAIN WILL ALSO BE POSSIBLE OVER THE
PLAINS...ESPECIALLY SUNDAY. IN ADDITION...SHEAR AND CAPE WILL WILL
BE SUFFICIENT FOR STRONG TO SEVERE STORMS...ESPECIALLY DURING THE
FIRST PART OF THIS EXTENDED PERIOD.

FRIDAY NIGHT...

SHORT WAVE EMBEDDED IN THE MODEST SW FLOW OVER THE REGION WILL BE
MOVING ACROSS THE REGION. SHOWERS AND STORMS WILL BE ONGOING AT 00Z
SAT BUT SHOULD BE DECREASING FROM SW TO NE AS THE EVENING PROGRESSES.
WITH SUFFICIENT CAPE AND SHEAR IN PLACE...EXPECT ANOTHER ROUND OF
STRONG TO SVR STORMS ON THE PLAINS.

SATURDAY...

MOISTURE FROM BOTH OF THE PACIFIC TC'S WILL BE OVER THE REGION ON
THIS DAY. MTNS...ESPECIALLY ALONG THE CONTDVD WILL LIKELY SEE
PERIODS OF HEAVY RAIN ON THIS DAY...AND FLOODING WILL BE A
CONCERN...ESPECIALLY ON THE MINERAL COUNTY BURN SCARS.

THE PLAINS ARE EXPECTED TO BE A BIT DRIER IN THE LLVLS THIS DAY AS
THE BOUNDARY WHICH HAS BEEN ALONG THE CO/NM BORDER THE LAST COUPLE
OF DAYS WILL BE LIFTING N AND WILL LIKELY BE NORTH OF THE CWA. WITH
DRIER AIR IN PLACE AND LIMITED SHEAR...TSRA INTENSITY AND AMOUNTS
WILL BE ISOLATED TO SCTD AT BEST.

SUNDAY...

DEEP MOISTEN WILL BE LINGERING OVER THE REGION...ESPECIALLY THE S
MTNS AND PLAINS. IN ADDITION...A COOL FRONT WILL HAVE CROSSED THE
PLAINS AND MOST OF THE LOWER ELEVATIONS WILL BE IN AN UPSLOPE
COMPONENT...SO LLVL MOISTURE WILL BE HIGHER THAN ON SATURDAY. IN
ADDITION...A RELATIVELY STRONG JET WILL BE OVER THE REGION...> 80
KNTS...AND THIS WILL CONTRIBUTE TO LONG HODOGRAPHS OVER THE PLAINS.
IN ADDITION...CAPE VALUES WILL LIKELY BE IN THE 1000-2000 RANGE.
GIVEN THESE TWO PARAMETERS IN PLACE...SVR THREAT WILL BE POSSIBLE
ONCE AGAIN ON THE PLAINS. IN ADDITION...WITH PLENTY OF MOISTURE
AVAILABLE THROUGHOUT THE COLUMN...LOCALLY HEAVY RAINS WILL BE
POSSIBLE ACROSS THE S MTNS AND PLAINS...WITH THE GUIDANCE FAVORING
THE PIKE PEAK REGION. WALDO BURN SCAR WILL BE A CONCERN ON THIS DAY.

MONDAY-WEDNESDAY...

SUBTROPICAL JET WILL CONTINUE OVER REGION THROUGH THE PERIOD. THIS
SHOULD SHUNT THE DEEPER MOISTURE ASSOCIATED WITH TC BLANCA TO OUR
SOUTH DURING THIS PERIOD. HOWEVER...REMNANT LLVL MOISTURE WILL BE IN
PLACE...ESPECIALLY MONDAY...AND SHEAR WILL BE CONTINUE TO FAVOR
ORGANIZED SVR CONVECTION. AND STORMS SHOULD BE MORE ISOLATED AS LLVL
MOISTURE WILL NOT BE AS WIDESPREAD. \/HODANISH

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 256 PM MDT THU JUN 4 2015

VFR CONDITIONS ARE EXPECTED TO CONTINUE OVER KALS INTO FRIDAY MORNING
WITH ISOLATED THUNDERSTORMS THEN EXPECTED BY FRIDAY AFTERNOON.  AT
BOTH THE KCOS AND KPUB TERMINALS...ISOLATED TO SCATTERED
THUNDERSTORMS SHOULD BE NOTED AT TIMES INTO FRIDAY AFTERNOON WITH
AREAS OF LOW CLOUDS POSSIBLE FROM LATER TONIGHT INTO FRIDAY
MORNING...CAPABLE OF PRODUCING MVFR CONDITIONS AT TIMES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...HODANISH
AVIATION...77
Hazardous weather outlook, Jun 4, 10:14 AM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1114 AM MDT THU JUN 4 2015

COZ058>089-093>099-051715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1114 AM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING OVER EL PASO AND TELLER COUNTIES...AND
OVER EASTERN LAS ANIMAS...BACA...SOUTHERN BENT AND SOUTHERN
PROWERS COUNTIES. THE PRIMARY THUNDERSTORM THREATS WILL BE
LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLY SMALL HAIL.
HOWEVER...THERE WILL BE THE POTENTIAL FOR ONE OR TWO STORMS TO
BECOME SEVERE...WITH HALF DOLLAR SIZE HAIL AND WIND GUSTS AROUND
60 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AVAILABLE MOISTURE WILL INCREASE ACROSS THE AREA ON FRIDAY AND
PERSIST THROUGH SUNDAY...AS REMNANT MOISTURE FROM TROPICAL
SYSTEMS NEAR THE SOUTHERN BAJA INTO THE REGION. THIS WILL LEAD TO
GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH
THE WEEKEND...WITH THE BEST COVERAGE OF STORMS EXPECTED OVER AND
NEAR THE HIGHER TERRAIN. ALSO ON FRIDAY...A FEW STRONG TO SEVERE
STORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE SOUTHEASTERN
COLORADO PLAINS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
SEVERE WEATHER THREATS.

THE PRIMARY METEOROLOGICAL THREATS ACROSS THE AREA THROUGH THE
WEEKEND WILL BE LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL...LEADING TO THE POTENTIAL FOR FLASH FLOODING OVER AND
NEAR AREA BURN SCARS.

DRIER AIR THEN STARTS TO WORK INTO WESTERN COLORADO ON
MONDAY...WITH MORE ISOLATED AFTERNOON SHOWERS AND STORMS EXPECTED
ACROSS WESTERN PORTIONS OF THE AREA INTO THE MIDDLE OF THE WEEK.

HOWEVER...A COLD FRONT IS PROJECTED TO MOVE ACROSS THE EASTERN
COLORADO PLAINS SUNDAY NIGHT...WITH MOIST LOW LEVEL UPSLOPE FLOW
KEEPING CHANCES OF STRONG STORMS IN THE FORECAST ACROSS THE
EASTERN MOUNTAINS AND PLAINS INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT OVER TELLER AND EL PASO
COUNTIES...AND OVER THE SOUTHEAST CORNER OF THE STATE...INCLUDING
EASTERN LAS ANIMAS...BACA...SOUTHERN PORTIONS OF BENT AND PROWERS
COUNTIES.

In the hours before

Special weather statement, Jun 4, 4:05 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
505 PM MDT THU JUN 4 2015

COZ084-042345-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
505 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY
UNTIL 545 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORMS
WHICH WAS LOCATED 5 MILES NORTH OF SIMLA...OR 23 MILES WEST OF
LIMON...MOVING SLOWLY SOUTH AT 5 MPH. IF THIS STORM CONTINUES ON ITS
PRESENT COURSE...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED FOR
NORTHEASTERN EL PASO CUNTY AFTER 525 PM.

THE NATIONAL WEATHER SERVICE IN PUEBLO WILL CONTINUE TO MONITOR THIS
ROTATING STORM VERY CAREFULLY.

PLEASE BE ALERT FOR SEVERE WEATHER IN NORTHEAST EL PASO COUNTY AFTER
525  PM.

LOCATIONS IMPACTED INCLUDE...

NORTHEASTERN EL PASO COUNTY.

LAT...LON 3901 10406 3899 10427 3913 10423 3913 10405
TIME...MOT...LOC 2301Z 354DEG 6KT 3918 10412

HODANISH

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, El Paso

When
June 4, 4:40 PM MST to 4:44 PM MST
Where
El Paso County, 2.33 mi ENE of Ramah to 2.34 mi E of Ramah
Rating
EF1
Path length
0.33 mi
Path width
100 yd
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
39.129, -104.128

A tornado moved from Elbert County into El Paso County and damaged some trees and road signs. The damage to the trees was consistent with EF1 winds.

Hail, El Paso

When
June 4, 4:45 PM MST to 4:50 PM MST
Where
El Paso County, 5.02 mi WSW of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.390

Tornado, El Paso

When
June 4, 4:54 PM MST to 4:55 PM MST
Where
El Paso County, 6.56 mi ESE of Ramah to 6.45 mi ESE of Ramah
Rating
EF0
Path length
0.11 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.094, -104.052

A tornado moved east to west from Elbert County into El Paso County and caused no damage across a field in El Paso County.

Tornado, El Paso

When
June 4, 5:00 PM MST to 5:18 PM MST
Where
El Paso County, 2.95 mi E of Ramah to 7.26 mi ESE of Ramah
Rating
EF0
Path length
5.05 mi
Path width
200 yd
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
39.121, -104.115

A large tornado moved across open country. It missed several ranches and only damaged a outbuilding along Alford Road.

Thunderstorm Wind, El Paso

When
June 4, 5:13 PM MST to 5:15 PM MST
Where
El Paso County, 8.18 mi SE of Ramah
Measured
61 kt (70 mph) estimated gust
Property damage
$300
Reported by
NWS Storm Survey
Coordinates
39.042, -104.055

A road sign on Harrisonville Road was bent over by severe microburst winds.

Hail, El Paso

When
June 4, 6:40 PM MST to 6:45 PM MST
Where
El Paso County, 5.02 mi WSW of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.390

Hail, El Paso

When
June 4, 6:45 PM MST to 6:50 PM MST
Where
El Paso County, 5.02 mi WSW of Calhan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.390

Hail, El Paso

When
June 4, 10:29 PM MST to 10:34 PM MST
Where
El Paso County, 2.13 mi NW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.850

Hail, El Paso

When
June 4, 11:15 PM MST to 11:20 PM MST
Where
El Paso County, 0.78 mi W of Ft Carson
Measured
2 in hail
Reported by
Other Federal Agency
Coordinates
38.728, -104.794

Large hail damaged many vehicles at Fort Carson.

Hail, El Paso

When
June 4, 11:24 PM MST to 11:29 PM MST
Where
El Paso County, 2.14 mi NNE of Security
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.780, -104.730

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574527, 574522, 590521, 574528, 591948, 574523, 574524, 574525, 590514, 574526.